Celiac.com Sponsor (A1):


Join eNewsletter


Celiac.com Sponsor (A1-m):



Join eNewsletter

Archived

This topic is now archived and is closed to further replies.

jackay

Could Low Potassium Be Causing Leg Cramps?

Recommended Posts

For the past two weeks, I get cramps in my legs soon after I wake up. Usually, the cramps are in the calves but sometimes I get them in the thighs. They aren't severe like Charlie Horses but are still plenty painful.

I asked my fitness instructor for advise and she suggested I may be low on potassium. I did some research and found that the RDA is 4700 mg. for adults. I calculated what I consume and I am not anywhere near that. Currently, I am on a candida diet so am not consuming much fruit and not eating starchy vegetables. Those are the foods that are high in potassium. Before I started this candida diet about 7-8 weeks ago, I was eating tons of fruit and definitely getting my RDA of potassium.

I checked into potassium supplements and what I found provide 3% of the RDA. It seems strange that they come in such a low dose. Should I supplement and if so, how much?

I currently take 3600-4000 IUs Vitamin D3 and 1800 mg. calcium citrate daily. My magnesium supplements consist of 100 mg. bis-glycinate, 125 mg. combined bis-glycinate and citrate , 125 mg. combined oxide and citrate. My doctor told me 200 mg. was plenty as long as I take the bis-glycinate as it is very absorbable. I know if I take any higher dose of the magnesium citrate, I get diarrhea. Do any of the other forms of magnesium cause diarrhea?

Any suggestions would be helpful.

Share this post


Link to post
Share on other sites

Celiac.com Sponsor (A8):

Celiac.com Sponsor (A8):


Yes, suddenly upping dosage of magnesium will cause diarrhea, but ideally, you should be taking a 2:1 ratio of calcium to magnesium, so you'd be wanting about 900mg magnesium per day. And yes, low potassium can cause leg (and other muscle) cramps.


Tiffany aka "Have I Mentioned Chocolate Lately?"

Inconclusive Blood Tests, Positive Dietary Results, No Endoscopy

G.F. - September 2003; C.F. - July 2004

Hiker, Yoga Teacher, Engineer, Painter, Be-er of Me

Bellevue, WA

Share this post


Link to post
Share on other sites

Yes, suddenly upping dosage of magnesium will cause diarrhea, but ideally, you should be taking a 2:1 ratio of calcium to magnesium, so you'd be wanting about 900mg magnesium per day. And yes, low potassium can cause leg (and other muscle) cramps.

Both my doctor (osteopathy) and a naturopath that I use to see said that magnesium glycinate is so much more absorbable and that I don't need to take as much as if I were taking magnesium citrate. I'll add another magnesium glycinate per day and see if that helps.

Share this post


Link to post
Share on other sites

the reason that

the reason that K+ (potassium) supplements are so low is that too much can be deadly.... calculate your Ca++ intake in food, perhaps you can lower your supplement of that.....when i started D3 i started getting cramps, potentially d/t the benificial affect on absorbing Ca++. But do be careful about low K+, because too low is deadly as well....perhaps having your blood levels checked would be a good thing.

Share this post


Link to post
Share on other sites